Hopf bifurcation in epidemic models with a time delay in vaccination

Q. J.A. Khan*, David Greenhalgh

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

23 Citations (Scopus)


Two SIR models for the spread of infectious diseases which were originally suggested by Greenhalgh and Das (1995, Theor, Popul. Biol. 47, 129-179; 1995, Mathematical Population Dynamics: Analysis of Hetrerogeneity, pp. 79-101, Winnipeg: Wuerz Publishing) are considered but with a time delay in the vaccination tenn. This reflects the fact that real vaccines do not immediately confer permanent immunity. The population is divided into susceptible, infectious, and immune classes. The contact rate is constant in model I but it depends on the population size in model n. The death rate depends on the population size in both models. There is an additional mortality due to the disease, and susceptibles are vaccinated and may become permanently immune after a lapse of some time. Using the time delay as a bifurcation parameter, necessary and sufficient conditions for Hopf bifurcation to occur are derived. Numerical results indicate that that for diseases in human populations Hopf bifurcation is unlikely to occur at realistic parameter values if the death rate is a concave function of the population size.

Original languageEnglish
Pages (from-to)113-142
Number of pages30
JournalIMA Journal of Mathemathics Applied in Medicine and Biology
Issue number2
Publication statusPublished - Jun 1999


  • Density dependence
  • Differential equations
  • Epidemic model
  • Hopf bifurcation
  • Immunization
  • Time delay

ASJC Scopus subject areas

  • Mathematics (miscellaneous)
  • Agricultural and Biological Sciences (miscellaneous)


Dive into the research topics of 'Hopf bifurcation in epidemic models with a time delay in vaccination'. Together they form a unique fingerprint.

Cite this